Maine, 2004

Lightning Strike in Maine, July 20, 2004

July 20, 2004 · NWS GYX · 1 event in 1 county or zone

A 50-yr-old man was struck an injured by lightning as he walked outside his home after the storm had passed. He was taken to a nearby hospital and released 8 hours later.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A 50-yr-old man was struck an injured by lightning as he walked outside his home after the storm had passed. He was taken to a nearby hospital and released 8 hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 8:30 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 8:30 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
930 AM EDT TUE JUL 20 2004

.CURRENT DISCUSSION...SKIES BRIGHTENING AT THIS TIME AND EXPECT
RESIDUAL LOW CLDS ESPLY OVER COASTAL SECTIONS TO DISSIPATE.  WILL
STILL CONTINUE CHANCE SHOWERS AND THUNDERSTORMS THROUGH AFTERNOON.
NO CHANGES ANTICIPATED TO CURRRENT FORECAST.
&&

.PREVIOUS SHORT TERM (TODAY THROUGH TONIGHT)...
AREAS OF TSTMS IN VT WILL SKIM ACROSS NORTHERN NH THIS MORNING.
WIDESPREAD FOG OF VARYING DENSITY...AFFECTED BY CLOUDS PASSING BY.
RATHER MUGGY WITH DEWPTS IN THE LOWER TO MID 60S.  CLOUDS SHOULD
KEEP MAX TEMPS IN THE 70S TO LOWER 80S.  UPPER TROF TO THE W
TODAY WITH A SHORTWAVE MOVING NE WILL FIRE UP ANOTHER ROUND OF
SHOWERS AND TSTMS THIS AFTERNOON. THE TROF LIFTS THROUGH MAINE AND
NEW HAMPSHIRE TONIGHT WILL HELP IMPROVE THINGS TONIGHT...JUST SOME
PATCHY VALLEY FOG LATER AT NIGHT.

&&

.PREVIOUS LONG TERM (WEDNESDAY THROUGH MONDAY)...
UPPER FLOW FLATTENS SIGNIFICANTLY ON WEDNESDAY AS SURFACE BOUNDARY
WASHES OUT. SOME MARGINAL INSTABILITY LINGERING OVER THE REGION...
BUT K INDEXES SUGGEST MOISTURE LACKING. HAVE HELD ON TO SLIGHT
CHANCE POPS AS IN PREVIOUS FORECAST...BUT EXPECT ANY ACTIVITY TO BE
VERY WIDELY SCATTERED.

HAVE REMOVED MENTION OF PRECIP FROM THE FORECAST WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS NEW ENGLAND FINALLY GETS A BREAK IN THE
ACTION. HAVE ALSO BUMPED TEMPS UP THURSDAY THROUGH FRIDAY AS SOME
SUMMER-LIKE AIR FINALLY GETS INTO THE AREA. PLUS SIXTEEN AT 850 MB
LOOKS GOOD ENOUGH FOR SOME READINGS NEAR 90 IN NEW HAMPSHIRE AND
WESTERN MAINE AWAY FROM THE COAST. TEMPS LIKELY TO BE HELD DOWN IN
COASTAL AREA AS WINDS TURN ONSHORE THU/FRI.

COLD FRONT APPROACHES THE REGION ON FRIDAY BUT MODELS SLOW THIS
FEATURE AS IT MOVES INTO NEW ENGLAND. TIMING LOOKS GOOD FOR
AFTERNOON AND EVENING THUNDERSTORMS.

BIG QUESTION FOR THE WEEKEND IS DOES THIS FRONT MOVE OFFSHORE OR GET
HUNG UP OVER THE REGION LIKE MANY HAVE DONE THIS SUMMER. WILL HAVE
TO WAIT AND SEE
&&

.AVIATION...
LOW CLOUDS AND FOG KEEP LIFTING AT TIMES AS CLOUDS PASS BY.  ALSO
HAVE AN AREA OF TSTMS IN VT HEADING FOR NORTHERN NH THIS
MORNING.  LOOK FOR FOG TO LIFT EARLY AND WIDESPREAD 3-5K FT CLOUDS
AND AFTERNOON SHWRS/TSTMS.  CLEARING WITH AREAS OF FOG TONIGHT.
&&

.MARINE...
SCA IS CURRENTLY UP FOR SWELLS.  BUOYS ARE REPORTING 4 TO 6 FT SEAS
WITH 11 SEC PD.  S TO SW WINDS REMAINING FAIRLY LIGHT IN THE
SHORT TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SCA.
&&
Hazardous weather outlook, Jul 20, 4:45 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
545 AM EDT TUE JUL 20 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-210944-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
545 AM EDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 20, 10:17 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1117 AM EDT TUE JUL 20 2004

MEZ007>009-012>014-NHZ001>004-006-201616-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
1117 AM EDT TUE JUL 20 2004
AT 1115 AM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN GRAY
MAINE INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN
NEW HAMPSHIRE AS WELL AS THE WESTERN MOUNTAINS AND FOOTHILLS OF
MAINE.  THIS ACTIVITY IS MOVING EAST AT 10 TO 20 MPH.  THE
HEAVIEST ACTIVITY WAS LOCATED BETWEEN KINGFIELD IN MAINE AND
LIVERMORE IN NEW HAMPSHIRE.  THESE STORMS CONTAIN HEAVY DOWNPOURS
AND DANGEROUS LIGHTNING AND MAY CONTAIN HAIL AND GUSTY WINDS.
THOSE PERSONS OUT OF DOORS SHOULD BE PREPARED TO MOVE TO SAFE
SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER.  BOATERS SHOULD
BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING
SKIES.
Special weather statement, Jul 20, 10:33 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1133 AM EDT TUE JUL 20 2004

MEZ012-201833-
SOUTHERN OXFORD ME-
1133 AM EDT TUE JUL 20 2004

...STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHERN OXFORD COUNTY
THROUGH EARLY THIS AFTERNOON...

A LINE OF THUNDERSTORMS FROM MILTON TO STOWE IN SOUTHERN OXFORD
COUNTY WILL CONTINUE TO MOVE EAST AT 20 MPH.  SOME OF THE STORMS
CONTAIN WIND GUSTS OVER 30 MPH AND HALF INCH HAIL.  THE STRONGEST
STORM WAS LOCATED A FEW MILES EAST OF BETHEL.  THE LINE OF STORMS
WILL CONTINUE TO MOVE SOUTHEAST...REACHING A LINE FROM CANTON TO
LOVELL IN SOUTHERN OXFORD COUNTY BY 1230 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC
Special weather statement, Jul 20, 11:48 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1248 PM EDT TUE JUL 20 2004

MEZ007>009-012>014-019>021-NHZ001-002-004-006-202000-
ANDROSCOGGIN ME-CENTRAL SOMERSET ME-INTERIOR CUMBERLAND ME-
KENNEBEC ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-SOUTHERN CARROLL NH-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
1248 PM EDT TUE JUL 20 2004

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
PORTIONS OF WESTERN MAINE AND NORTHERN AND EAST CENTRAL NEW HAMPSHIRE
THROUGH MID AFTERNOON.

THE STRONGEST STORMS WERE IN A LINE EXTENDING ACROSS EXTREME
SOUTHWEST SOMERSET COUNTY ACROSS SOUTHERN MOST FRANKLIN COUNTY AND
INTO SOUTHERN OXFORD COUNTY AT 1240 PM.  THIS LINE OF STORMS WILL
MOVE TO THE EAST AT 20 MPH ACROSS SOUTHERN SOMERSET...KENNEBEC...
ANDROSCOGGIN...SOUTHERN OXFORD AND ANDROSCOGGIN COUNTIES.

OTHER STRONG THUNDERSTORMS WERE LOCATED OVER PORTIONS OF CENTRAL
SOMERSET... FAR NORTHERN FRANKLIN...FAR NORTHERN OXFORD COUNTIES IN
MAINE AND IN COOS AND CARROLL COUNTIES IN NEW HAMPSHIRE.  THESE
STORMS WERE ALSO MOVING TO THE EAST AT 20 MPH.

IN ADDITIONAL...OTHER STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE
REGION THIS AFTERNOON.

ANY OF THESE STRONG THUNDERSTORMS MAY CONTAIN FREQUENT LIGHTNING
STRIKES... HEAVY RAIN...WIND GUSTS TO 35 MPH AND SMALL HAIL.

IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY.

The radar

The Caribou radar (KCBW), 177 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Somerset

When
July 20, 11:55 AM EST
Where
Somerset County, Madison
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417107.